Alert archive / Florida / Special Marine Warnings in 2020

Special Marine Warning 21, NWS Key West, FL

February 7, 2020

NWS Key West, FL issued this special marine warning at Feb 7, 2020, 2:53 AM EST. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2020, 2:53 AM EST (07:53 UTC)
Expired
Feb 7, 2020, 3:15 AM EST
In force
22 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 91 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 7.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2020-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2020-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

737 
WHUS52 KKEY 070753
SMWKEY
GMZ033-070815-
/O.NEW.KKEY.MA.W.0021.200207T0753Z-200207T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
253 AM EST Fri Feb 7 2020

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 315 AM EST.

* At 252 AM EST, strong thunderstorms were located along a line
  extending from 8 nm northwest of L Tower to 9 nm northwest of W
  Tower, moving east at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  L Tower and T Tower. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2560 8194 2557 8190 2509 8215 2483 8248
      2483 8249 2502 8250 2503 8232 2511 8236
      2527 8250 2546 8262
TIME...MOT...LOC 0752Z 262DEG 31KT 2543 8260 2504 8284 

HAIL...0.00IN
WIND...>34KTS

$$

WLC
1 follow-up statement
348 
FZUS72 KKEY 070805
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
305 AM EST Fri Feb 7 2020

GMZ033-070815-
/O.CON.KKEY.MA.W.0021.000000T0000Z-200207T0815Z/
305 AM EST Fri Feb 7 2020

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 AM EST...

For the following areas...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

At 305 AM EST, a strong thunderstorm was located near L Tower, moving
east at 55 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
L Tower and T Tower. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

LAT...LON 2560 8194 2557 8190 2509 8215 2483 8248
      2483 8249 2502 8250 2503 8232 2511 8236
      2527 8250 2546 8262
TIME...MOT...LOC 0805Z 252DEG 55KT 2543 8249 

HAIL...0.00IN
WIND...>34KTS

$$

WLC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 6, 10:40 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 6, 10:40 PM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1040 PM EST Thu Feb 6 2020

.DISCUSSION...
A windy and humid evening across the Florida Keys. South to
southwest winds average 20 to 30 mph with occasional gusts in the
low 30s. The KBYX radar detects winds near 40 mph at 1 kft, so not
all the wind force is transferring to the ground, likely due to
the cooler waters of Hawk Channel. Dewpoints are in the lower 70s
with temperatures in the upper 70s. Skies are mostly clear and
the KBYX radar is echo free. This evening's KKEY RAOB sampled a
fairly well mixed BL (aside from skin layer below 1 kft) which
extends up to 800 mb, giving way to a subsidence inversion and
dry air aloft. Many things have to change to this profile before
we can get any precipitation along the islands. We continue to
advertise high rain chances for the Keys, mainly late tonight and
Friday morning. The squall line prevalent on IR imagery and the
KTBW radar should arrive in Key West between 400 and 700 AM, then
race east through the Keys. The intensity of the convection should
wane as it approaches the islands, although the Dry Tortugas do
have a good chance for some thunder boomers. We made a few wind
tweaks based on the recent observations, otherwise, no changes
needed or planned.

&&

.MARINE...
Small Craft Advisory in effect for all coastal waters of the
Florida Keys tonight due to south to southwest winds 20 to 30
knots and extremely large, steep seas. The USACE CDIP Wave Buoy
west-southwest of Sand Key currently measures a significant wave
height of 8 ft, with max waves cresting at 12 to 14 ft. Sand Key
Light has sustained winds of 25 to 27 knots, with occasional gusts
30 to 35 knots. Small Craft Advisory conditions will abate Friday
afternoon, although seas will be slow to subside across the
deeper waters of the Southeasern Gulf and the Dry Tortugas, and
also across the Straits of Florida. From synopsis, a cold front
will track across the Gulf of Mexico overnight then pass through
the coastal waters of the Florida Keys Friday morning. Expect
strong to near- gale, south to southwesterly breezes through
sunrise Friday, followed by a sharp wind shift to the northwest
Friday morning. Breezes will diminish quickly Friday afternoon.
High pressure will slide east into the western North Atlantic this
weekend with a return to moderate easterly breezes.

&&

.AVIATION...
South to southwest crosswind gusts will reach 25 to 30 knots
at the EYW and MTH terminals through sunrise. MTH recently gusted
to 27 knots. The squall line over the Gulf of Mexico will reach
the Keys between 0900 and 1200Z, EYW first, then MTH. A two to
three hour window of MVFR CIGS/VIS are possible at either terminal
as the decaying line of showers presses east through the Keys.
Behind the squall line, winds will shift sharply to the northwest,
then diminish rather quickly late Friday morning and afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  72  73  63  74 / 80 90 -  20
Marathon  73  74  63  75 / 70 90 -  20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....CLR
Data Collection......KBL

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Feb 6, 4:53 AM EST, 22 hours before
Hazardous Weather Outlook
National Weather Service Key West FL
453 AM EST Thu Feb 6 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-071000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
453 AM EST Thu Feb 6 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Southeast to south winds will increase to near 20 knots on Hawk
Channel, except 20 to 25 knots on the Straits of Florida.
Subsequently, a Small Craft Advisory will be required on these
waters today. Otherwise, no hazardous weather is expected at this
time.

For tonight, South to southwest winds will increase to 20 to 30
knots on our entire marine district, hence, a Small Craft Advisory
will be required tonight. In addition, a swath of showers and a
few embedded thunderstorms will race eastward and across our
coastal waters late tonight. A few heavier showers or possible
thunderstorms on our western waters may generate wind gusts of 35
to 40 knots.

On our western coastal waters, a few heavy showers or possible
thunderstorms may generate wind gusts of 35 to 40 knots and cloud
to water lightning strikes.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Small Craft Advisory will likely be needed for most of Keys
coastal waters on Friday.

In addition, a cold front preceded and accompanied by a swath of
showers and perhaps a thunderstorm will cross our entire area
Friday morning.

The primary hazards will be perhaps a few cloud to surface
lightning strikes and strong gusty winds of 40 to 45 mph.

Beginning Friday night, no hazardous weather is expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:17 AM ESTSpecial Marine WarningKEY58 min
Feb 7, 3:16 AM ESTSpecial Marine WarningKEY89 min
Feb 7, 5:53 AM ESTSpecial Marine WarningKEY37 min
Feb 7, 4:12 PM ESTSmall Craft AdvisoryKEY12 hr

Nearby

Special Marine Warnings in Florida, 2020Every special marine warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.